Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 3, NWS Green Bay, WI

January 27, 2019

NWS Green Bay, WI issued this gale warning at Jan 27, 2019, 4:38 AM CST. It took effect at Jan 28, 2019, 12:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2019, 4:38 AM CST (10:38 UTC)
In effect from
Jan 28, 2019, 12:00 AM CST
Expired
Jan 28, 2019, 6:00 PM CST
In force
18 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

518 
WHUS73 KGRB 271038
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
438 AM CST Sun Jan 27 2019

LMZ541>543-271845-
/O.EXT.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
/O.UPG.KGRB.GL.A.0002.190128T0600Z-190129T0600Z/
/O.NEW.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
438 AM CST Sun Jan 27 2019

...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 PM CST
MONDAY...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from midnight tonight to 6 PM CST
Monday. The Gale Watch is no longer in effect. 

* WINDS...Northwest 10 to knots today. Winds increasing to 20 to 
  30 knots tonight into Monday with gale force gusts to 35 knots 
  expected.
 
* WAVES...2 feet or less today. Waves building to 4 to 7 feet 
  tonight. Waves building to 5 to 10 feet Monday.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected through
  Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
460 
WHUS73 KGRB 271617
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1017 AM CST Sun Jan 27 2019

LMZ541>543-280030-
/O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
/O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1017 AM CST Sun Jan 27 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WINDS...Northwest 10 to knots today. Winds increasing to 20 to 
  30 knots tonight into Monday with gale force gusts to 35 knots 
  expected. 

* WAVES...2 feet or less today. Waves building to 4 to 7 feet 
  tonight. Waves building to 5 to 10 feet Monday. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected 
  through Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
208 
WHUS73 KGRB 272116
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
316 PM CST Sun Jan 27 2019

LMZ541>543-280530-
/O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
/O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
316 PM CST Sun Jan 27 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WINDS...Winds becoming east and increasing to 20 to 30 knots 
  after midnight. Gale force gusts to 35 knots expected late 
  tonight and Monday. 

* WAVES...2 feet or less building to 5 to 8 feet tonight. Waves 
  building to 6 to 10 feet Monday. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected 
  through Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
739 
WHUS73 KGRB 280321
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
921 PM CST Sun Jan 27 2019

LMZ541>543-281130-
/O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
/O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
921 PM CST Sun Jan 27 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY...

* WINDS...Winds becoming east and increasing to 20 to 30 knots 
  after midnight. Gale force gusts to 35 knots expected late 
  tonight and Monday. 

* WAVES...2 feet or less building to 5 to 8 feet tonight. Waves 
  building to 6 to 10 feet Monday. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected 
  through Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
847 
WHUS73 KGRB 281000
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
400 AM CST Mon Jan 28 2019

LMZ541>543-281800-
/O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/
/O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
400 AM CST Mon Jan 28 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
THIS EVENING...

* WINDS...East to northeast winds 20 to 30 knots with gale force
  gusts to 35 knots this morning. Winds shifting to the north to
  northeast late this afternoon with 35 knot gales. 

* WAVES...Building to 6 to 10 feet. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected today
  and likely to continue through the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can 
be extremely hazardous to navigation. It is recommended that 
mariners not trained to operate in these conditions, or vessels 
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

AK
298 
WHUS73 KGRB 281613
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1013 AM CST Mon Jan 28 2019

LMZ541>543-290000-
/O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/
/O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1013 AM CST Mon Jan 28 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
THIS EVENING...

* WINDS...East to northeast winds 20 to 30 knots with gale force
  gusts to 35 knots. Winds shifting to the north to northeast 
  late this afternoon with 35 knot gales. 

* WAVES...6 to 10 feet.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected today 
  and likely to continue through the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
824 
WHUS73 KGRB 282109
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
309 PM CST Mon Jan 28 2019

LMZ541>543-290515-
/O.EXT.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/
/O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/
/O.NEW.KGRB.SC.Y.0009.190129T0000Z-190129T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
309 PM CST Mon Jan 28 2019

...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST TUESDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 6 PM this evening to 3 AM
CST Tuesday. 

* WINDS...Northeast winds 20 to 30 knots with gale force gusts to
  35 knots. Winds backing north at 15 to 25 knots this evening. 

* WAVES...6 to 10 feet, subsiding to 3 to 5 feet after midnight.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected until at
  least Tuesday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 27, 4:27 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 27, 4:27 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
427 AM CST Sun Jan 27 2019

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 427 AM CST Sun Jan 27 2019

The main focus in the short-term will be the heavy snow potential
and blowing snow potential tonight into Monday as a major storm
system pushes through the area. Winter weather headlines remain in
effect with few changes made.

Water Vapor imagery this morning shows mostly clear skies across
much of the western Great Lakes region, outside of any lake effect
snow areas. In additions, water vapor and infrared imagery shows the
approaching winter storm across southern Canada early this morning.
Radar shows lake effect snow ongoing for west to northwest wind
locations across much of the Great Lakes.

Today: A surface ridge will slide across the area this morning and
then off to the southeast of the area late this afternoon. This will
basically keep conditions fairly quiet with little to no
precipitation expected. It looks like there will be quite a bit of
sunshine through much of the morning; however, return flow will kick
in on the back side of the high and ahead of the approaching low
pressure system. This will allow winds to shift to the south,
effectively advecting more moisture into the area ahead of the
system. The main impacts this will have on the weather this
afternoon will be increasing cloud cover. Temperatures will remain
cold with highs only in the lower single digits above zero. Wind
chill values will also increase above advisory thresholds by mid
morning as has been the case over the past couple days.

Tonight into Monday: A strong clipper system is progged to drop
southeastward from the northern Plain to far southwest MN by 06Z/Mon
and the southern WI/northern IL border by 12Z Mon. As this happens,
deep layer moisture will rapidly increase across the area along with
deep layer QG forcing. The better forcing will arrive between 00Z/28
and 06Z/29 with widespread deeper forcing in place by 12Z/28. This
will lead to widespread heavier snow across much of the area;
however, the heaviest snowfall rates and totals will likely be
across the south half of the area, where the warning remains in
effect. Some warmer air is likely to wrap around the low and stretch
back into the cold air across the area. This will not impact
precipitation type (as it is so cold), but it will allow the
moisture to be more solidly placed into the dendrite growth zone
(from about 950mb to about 700mb), across at least the southern half
of the warned area. This will help to increase snow ratios; however,
gusty winds will help to compact/fracture the flakes to some extent.
In addition, this will enhance banding across that area, pointing
toward the heavier snowfall totals. Generally expecting 6 to 12
inches of snow in those locations with roughly 4 to 8 inches of this
falling by daybreak Monday. Farther north, away from the warmer air
wrapping in, the moisture will likely be colder than the favored
dendrite growth zone, leading to small snowflakes and lower snow to
liquid ratios/lower snowfall totals. This would give snowfall totals
closer to the 2 to 6 inch range. The system will begin to pivot as
it shifts to the south of the area, which would tend to focus the
heavier snowfall for a longer period of time. In this instance it
would be directly north of the low.

Another concern will be the potential lake contribution to snowfall
totals. Winds to the north of the low will initially be eastward
tonight before shifting to the northeast late Monday morning into
Monday afternoon. This should allow the winds to pick up moisture
off of the east/west fetch of Lake Michigan, which will help to
enhance totals for the counties nearest Lake Michigan with some
locations possibly seeing greater than a foot of snow. The low will
lift to Lake Huron by or around 00Z/30, effectively allowing the
heaviest snowfall to slowly diminish, with the heaviest snow ending
from west to east by that time period. In fact, Another big concern
will be the potential for gusty winds off the frozen Bay. The
combination of fresh snow on the bay along with gusts approaching 30
mph, will likely lead to near white-out conditions at times. This
will be most notable across the Fox Valley and for counties along
Lake Michigan.

.LONG TERM...Monday Night Through Saturday
Issued at 427 AM CST Sun Jan 27 2019

Western ridge at 500mb will dominate the weather pattern at
the beginning of the period. Downstream, closed 500mb low
is expected to swing across the western Great Lakes region
Tuesday into Wednesday. The 500mb ridge across the west will
gradually flatten late next week as a split flow pattern develops
next weekend. The change in the pattern will allow for the severe
arctic air to retreat back into Canada. The change is so drastic,
that temperatures by Saturday according to the ECMWF would suggest
surface and 850mb temperatures support liquid precipitation. It
should be noted in some of the most severe arctic outbreaks,
temperatures have climbed well into the 30s and 40s once the
arctic air retreats.

For Monday night, the winter storm will continue to move away
from the region. There will be some light lingering snow showers
near Lake Michigan with chances of snow showers due to lake effect
snow showers off Lake Superior. There was some contemplation on
extending the warning to 03z for our lakeshore counties, but after
further review of the model guidance, will continue the 00z
ending time. The arctic air will continue to pour into the region
Monday night. Wind chill headlines will likely be need for most
if not all of the area. On Tuesday, north-northwest flow off Lake
Superior will bring lake effect snow showers into northern
Wisconsin. Could be several inches of snow from Monday into
Tuesday into the snow belt region of northwest Vilas County. The
forecast is a little more muddled tonight as several models are
indicating lake effect snow showers/clouds dropping southward
across much of the forecast area Tuesday night, except for maybe
portions across our far west. This could keep temperatures up and
wind chills may not be as low as advertised across northeast and
east-central Wisconsin.

Bitter cold expected on Wednesday with highs from 3 below to 13
below zero. Wind chills of 35 below to around 50 below zero are
expected during the morning with wind chill readings of 30 below
to 40 below zero expected during the afternoon hours. Thursday
morning may be the coldest morning of the two nights air
temperature wise with less cloud cover. Wind chill readings of 35
below to 50 below zero are expected. These readings will be well
into the wind chill warning criteria both nights. The bitter cold
will likely to lead to school and local businesses closures on one
or both days. High temperatures on Thursday will be from 5 below
to 5 above zero. Another bitterly cold night is expected Thursday
night with lows in the single digits and teens below zero. Wind
chill advisories will likely be needed for this period.

Temperatures slowly moderate on Friday with highs around 10 above.
For next Saturday, the ECMWF brings an interesting solution where
850mb and surface temperatures climb above 0C which would lead to
rain or freezing rain. Too far out to get excited about this
scenario, but moderation in temperatures are expected with readings
at least approaching normal levels for early February.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1055 PM CST Sat Jan 26 2019

Mostly clear skies and VFR conditions will rule over most of the
TAF sites through Sunday morning. However clouds and snow showers
off Lake Superior will bring some MVFR conditions to the far
north during the overnight hours. Clouds will then thicken and
lower Sunday afternoon as a low pressure system approaches from
the west. Conditions will fall to MVFR then IFR from southwest to
northeast as an area of light to moderate snow begins across the
region Sunday evening. Several inches of accumulating snow are
expected across central Wisconsin Sunday evening, with lesser
amounts to the northeast with a later start time to the snow.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to 6 PM CST Monday
for WIZ022-038>040-048>050-073-074.

Wind Chill Advisory until noon CST today for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.

Winter Storm Warning from 6 PM this evening to 6 PM CST Monday
for WIZ018>021-030-031-035>037-045.

Winter Weather Advisory from 6 PM this evening to 6 PM CST
Monday for WIZ005-010>013.
&&

SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, Jan 26, 2:33 PM CST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
233 PM CST Sat Jan 26 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
233 PM CST Sat Jan 26 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Bitter cold temperatures and low wind chills are expected across
the area again tonight. Slippery roads are possible across Vilas
county tonight due to lake-effect snow showers.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A major winter storm is expected to generate difficult travel
conditions Sunday night into Monday. Near blizzard conditions are
possible in east-central Wisconsin.

Dangerously cold weather is expected from Monday night through the
remainder of the week. The worst conditions are expected Tuesday
night into Thursday morning, when wind chills may drop to 40 to 50
below zero at times.

Lake effect snow showers will impact far north-central Wisconsin
at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-271200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
233 PM CST Sat Jan 26 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Heavy freezing spray is expected on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Northeast gales are possible late Sunday night into Monday.
Heavy freezing spray is expected on Lake Michigan at times.

Skowronski/Hykin/Kallas

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.